Pigmented Villonodular Synovitis of the Ankle Occurring in a Patient on Anticoagulation Therapy

$25.00

A case report is presented of a 45-year-old woman with an 18-month history of pain and swelling in her right ankle. There was no history of trauma. Routine investigations failed to elicit a diagnosis. The patient had been on warfarin anticoagulation therapy for 12 years. The onset of symptoms coincided with a period of poor control of her anticoagulation therapy and her international normalized ratio was recorded at 5 or above on three occasions. A diagnosis of pigmented villonodular synovitis (PVNS) was made on arthroscopic examination of her ankle; this was confirmed histologically. The etiology of PVNS remains controversial. Hemarthrosis has been suggested as an etiological factor. Although there are reports of PVNS in patients with hemophilia, there are no reports of PVNS occurring in patients on anticoagulation therapy. This case report supports a possible role for hemarthrosis in the etiology of PVNS. (Journal of Surgical Orthopaedic Advances 13(4):217–219, 2004)

SKU: JSOA-2004-13-4-W5 Categories: , Tags: , ,

Description

Eyiyemi O. Pearse, MA, MRCS, Benjamin Klass, MB, BS,  Stephen P. Bendall,
FRCS (Orth)

Comments are closed.